Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2018, 6:43 AM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 6:43 AM CDT (11:43 UTC)
- Expired
- Jun 27, 2018, 7:00 AM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:48 AM CDT | HAIL 1 | 5 N Oacoma, SD | HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:12 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS53 KABR 271143
SVRABR
SDC017-085-271200-
/O.NEW.KABR.SV.W.0098.180627T1143Z-180627T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
643 AM CDT WED JUN 27 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
East central Lyman County in central South Dakota...
South central Buffalo County in central South Dakota...
* Until 700 AM CDT.
* At 642 AM CDT, a severe thunderstorm was located near Oacoma, or 7
miles northwest of Chamberlain, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oacoma, Dude Ranch and Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9954 4399 9946 4393 9914 4393 9935
4390 9936 4388 9932 4386 9931 4380 9935
4378 9939 4378 9941
TIME...MOT...LOC 1142Z 288DEG 27KT 4389 9941
HAIL...1.25IN
WIND...60MPH
$$
Connelly1 follow-up statement
735
WWUS53 KABR 271159
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
659 AM CDT WED JUN 27 2018
SDC017-085-271208-
/O.EXP.KABR.SV.W.0098.000000T0000Z-180627T1200Z/
Lyman SD-Buffalo SD-
659 AM CDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYMAN AND SOUTH
CENTRAL BUFFALO COUNTIES WILL EXPIRE AT 700 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central South Dakota.
LAT...LON 4382 9954 4399 9946 4393 9914 4393 9935
4390 9936 4388 9932 4386 9931 4380 9935
4378 9939 4378 9941
TIME...MOT...LOC 1158Z 288DEG 27KT 4385 9926
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:48 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 27, 1:48 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 148 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 145 AM CDT Wed Jun 27 2018 Tracking several cells west river and the consensus from SPC and as is indicated by CAMS to become mainly a wind producer as it heads southeast along the gradient of MUCAPE with around 1000j/kg DCAPE. This convection will force a surface front down into south central South Dakota by morning, while dry air filters in from North Dakota into our northern tier. The convective boundary may be a focus for additional convection, however we will see some ridging aloft today, with no waves evident, though 700mb temperatures only begin to see strong warm advection tonight. CAMS hint that any convection will be weak and isolated under the lack of forcing aloft, even though GFS BUFKIT profiles are unstable - so its something to watch but probably won't be an issue. .LONG TERM...(Thursday through Tuesday) Issued at 145 AM CDT Wed Jun 27 2018 Weak ridging will give way to southwest flow aloft on Thursday. Plenty of energy moving through this pattern, and the severe setup is looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear, 8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the tricky part of the forecast will be how strong and how far north the CAP sets up and inhibits development. Most models are showing 700 mb temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C across the southern CWA) by 00Z Friday. If storms can develop in our CWA it will likely be across the far north, otherwise, it looks like it is going to be mainly a North Dakota show. Most deterministic models suggest an MCS developing over western ND and tracking east Thursday night into Friday morning. The surface low and associated cold front track across the CWA Friday morning, likely setting up just on the eastern edge of our CWA by Friday afternoon/evening. Models still show surface dewpoints quite high across the far eastern CWA, so it will just be a matter of timing of the front as to weather storms develop in our CWA or east of our CWA. Otherwise, the upper level trough approaches and models are showing post frontal thunderstorm development late Friday through they day Saturday. A zonal flow pattern returns for Sunday and the beginning of the work week. Temperatures rise and moisture returns the region by the Tuesday/Wednesday time frame. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1221 AM CDT Wed Jun 27 2018 MVFR cigs will work their way back over the far eastern part of the CWA overnight, affecting KATY. Scattered showers and thunderstorms are also possible from the northwestern CWA to the south central CWA overnight. MVFR vsbys will be possible with the thunderstorms. VFR conditions will prevail during the day Wednesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...Serr AVIATION...Connelly
Hazardous weather outlook, Jun 27, 3:41 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 341 AM CDT Wed Jun 27 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 341 AM CDT Wed Jun 27 2018 /241 AM MDT Wed Jun 27 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms over central South Dakota, isolated severe, will track southeast and exit the region by late morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe storms is possible Thursday afternoon into Friday. The threat is greatest for northwest South Dakota and much of North Dakota, although the atmosphere will be prime for thunderstorms across the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather today and Thursday. KS
In the hours before
Local storm report, Jun 27, 1:24 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/27/2018 E59 MPH CORSON SD MESONET
&&
KSLocal storm report, Jun 27, 2:31 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.20W
06/27/2018 M56 MPH DEWEY SD MESONET
&&
KSLocal storm report, Jun 27, 4:08 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 5 WNW BLUNT 44.55N 100.08W
06/27/2018 E55 MPH SULLY SD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
KSLocal storm report, Jun 27, 4:35 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM TSTM WND GST 1 ENE HARROLD 44.53N 99.72W
06/27/2018 E58 MPH HUGHES SD MESONET
&&
KSLocal storm report, Jun 27, 5:28 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM TSTM WND GST 3 NE SHELBY 43.98N 99.14W
06/27/2018 M62 MPH BUFFALO SD MESONET
&&
MCLocal storm report, Jun 27, 5:51 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM FLOOD 3 WNW WEST BEND REC ARE 44.19N 99.78W
06/27/2018 HUGHES SD EMERGENCY MNGR
FLOODING OVER WESTBEND ROAD.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:39 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 27, 1:18 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jun 27, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 27, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 48 min |
| Jun 27, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 47 min |
| Jun 27, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 47 min |
| Jun 27, 4:49 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 26 min |
| Jun 27, 5:44 AM CDT | Areal Flood Warning | ABR | Hughes | 3 hr |
| Jun 27, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 32 min |
| Jun 27, 6:16 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 29 min |
| Jun 27, 6:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 30 min |
| Jun 27, 6:50 AM CDT | Flash Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Jun 27, 6:53 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 37 min |
| Jun 27, 7:25 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 50 min |
| Jun 27, 8:13 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 17 min |
| Jun 27, 9:34 AM CDT | Areal Flood Warning | ABR | Lyman | 3 hr |
| Jun 27, 9:48 AM CDT | Areal Flood Warning | ABR | Hughes, Stanley, Sully | 3 hr |
| Jun 27, 10:03 AM CDT | Flash Flood Warning | ABR | Lyman | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.